Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 72, NWS Tallahassee, FL

September 8, 2024Grady County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Sep 8, 2024, 2:56 PM EDT for Grady County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2024, 2:56 PM EDT (18:56 UTC)
Expired
Sep 8, 2024, 6:00 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Grady County, GA

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

651 
WGUS52 KTAE 081856
FFWTAE
GAC131-082200-
/O.NEW.KTAE.FF.W.0072.240908T1856Z-240908T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
256 PM EDT Sun Sep 8 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Grady County in southwestern Georgia...

* Until 600 PM EDT.

* At 256 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 2 and 5 inches 
  of rain have fallen. Additional rainfall amounts of 1 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cairo, Whigham, Princes Still, Grady Co A/p, Capel, Reno, 
  Nickleville and Pine Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3097 8412 3096 8411 3095 8411 3095 8410
      3094 8410 3083 8408 3074 8438 3092 8437
      3097 8430 3098 8412

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:52 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 8, 1:52 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
152 PM EDT Sun Sep 8 2024

...New AVIATION...

.UPDATE...
Issued at 1003 AM EDT Sun Sep 8 2024

Minimal changes were made to the forecast this morning. The
heaviest convection still has been confined to the stationary
boundary off the Forgotten Coast of Florida whereas rainfall
across the Panhandle and interior portions of the Big Bend have
generally been light and stratiform.

&&

.NEAR TERM...
(Today and tonight)
Issued at 317 AM EDT Sun Sep 8 2024

It's really beginning to feel like Groundhog Day around here. As has
been the case the past couple of days, a stalled front off our coast
will be the focal point for showers and thunderstorms throughout the
period. Those showers then get pushed north over our land areas as
the day progresses with some of the rain locally heavy at times.
Drier air pushing in from the north will hit a roadblock as it nears
a line between Tifton and Dothan. As a result, rain chances will
linger for our Florida and southern Georgia counties through the
afternoon and into the early evening. Most of the rain should push
offshore tonight with a few lingering light showers or areas of
drizzle remaining possible over our Florida and southern Georgia
Counties. There is the potential for a bit of fog tomorrow morning.

Temperatures will be highly dependent on how much sunshine you get
this afternoon. While most areas are forecast to see at least a
little bit, the best opportunity for that will be in southeastern
Alabama where highs are forecast to climb into the lower to middle
80s; elsewhere, temperatures are forecast to generally remain in the
upper 70s to lower 80s. Lows tonight will range from the middle to
upper 60s to the north to the lower 70s to the south.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 317 AM EDT Sun Sep 8 2024

The upper level low crawls up the Canadian and northeast US border
Monday, with upper level high pressure building over the FL
peninsula. This will keep the aforementioned stationary boundary
draped and meandering over the Gulf. The name of the game will be,
how far north does the boundary surge. Rain chances remain best
over the FL counties and perhaps creeping just north of I-10, with
thunder chances remaining low. East to northeast flow may keep
portions of SW GA and SE AL dry under a mix of sun and clouds.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 317 AM EDT Sun Sep 8 2024

No major changes to the forecast for this period as unsettled
weather looks to continue. An area we will continue to watch is
an area of low pressure over the Bay of Campeche. Guidance at this
point continues to have this system organizing into a tropical
cyclone early this week (70-80% of development the next 2-7 days).
We'll need to watch how this system tracks and interacts with the
frontal boundary. Regardless of where it goes, we should continue
to see partly to mostly cloudy skies through the period and
showers and isolated thunderstorms. High temperatures generally
look to be in the low to perhaps mid 80s, while overnight lows
stay mostly confined to the low 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 147 PM EDT Sun Sep 8 2024

MVFR conditions with embedded areas of IFR, especially across VLD,
will likely continue through the afternoon hours with scattered
light rain into the evening. Conditions could improve to VFR at
DHN/ECP this afternoon but expect a return to MVFR/IFR ceilings
overnight as low-level stratus redevelops at all terminals across
the region. Similar to today, conditions will slowly improve to
MVFR after daybreak and another round of scattered showers is
likely, especially at ECP/TLH/VLD.

&&

.MARINE...
Issued at 317 AM EDT Sun Sep 8 2024

Unsettled weather is expected to continue thanks to a lingering
frontal boundary draped across the Northern Gulf. High rain
chances remain in the forecast with cells capable of waterspouts,
locally gusty winds, lightning, and reduced visibility from heavy
rain. Otherwise, look for easterly to perhaps southeasterly
moderate to fresh breezes through midweek. There could be a few
nights where exercise caution conditions are met.

An area of low pressure is also being monitored by the NHC over
the Bay of Campeche and has a medium of high of tropical
development over the next 2 to 7 days. This system is forecast to
move north paralleling the Texas Coast while interacting with the
aforementioned front. Depending on the evolution, hazardous marine
conditions could materialize early to mid next week. Stay tuned.

&&

.FIRE WEATHER...
Issued at 317 AM EDT Sun Sep 8 2024

Drier conditions are arriving from the north as a cold front
crawls through the region. This will lead to breaks in the clouds,
less rain, and slightly stronger northeasterly transport winds
across our northern districts this afternoon. Meanwhile, abundant
cloud cover and passing showers remain possible for our Florida
districts, especially the Florida Big Bend, today and will keep
poor dispersions around today. Overall, fire weather concerns
remain low the next several days.

&&

.HYDROLOGY...
Issued at 317 AM EDT Sun Sep 8 2024

Wet and unsettled weather is forecast for the next several days
due to a stalled frontal boundary meandering over the Gulf.
Showers and perhaps a few rumbles of thunder will be possible each
day, primarily for the FL counties. Given the moist airmass in
place, we could see a few bouts of heavier rain. Nuisance flooding
to perhaps localized areas of flash flooding will be possible,
especially for areas that have received higher amounts of rain or
over poor drainage or urban areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   81  71  81  70 /  60  40  30  10
Panama City   82  70  83  71 /  70  40  40  30
Dothan        82  67  82  68 /  40  20  10  10
Albany        79  67  80  66 /  50  30  10  10
Valdosta      80  69  80  69 /  70  40  30  10
Cross City    83  72  82  73 /  70  50  50  20
Apalachicola  81  74  82  73 /  80  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ114-115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Reese
SHORT TERM...KR
LONG TERM....KR
AVIATION...Dobbs
MARINE...KR
FIRE WEATHER...Reese
HYDROLOGY...KR

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:17 PM EDTAreal Flood AdvisoryTAEGrady118 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.